Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Complete quotient Boolean algebras


Authors: Akihiro Kanamori and Saharon Shelah
Journal: Trans. Amer. Math. Soc. 347 (1995), 1963-1979
MSC: Primary 03E35; Secondary 03E40, 03E55, 06E05
DOI: https://doi.org/10.1090/S0002-9947-1995-1282888-0
MathSciNet review: 1282888
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $ I$ a proper, countably complete ideal on the power set $ \mathcal{P}(x)$ for some set $ X$, can the quotient Boolean algebra $ \mathcal{P}(X)/I$ be complete? We first show that, if the cardinality of $ X$ is at least $ {\omega _3}$, then having completeness implies the existence of an inner model with a measurable cardinal. A well-known situation that entails completeness is when the ideal $ I$ is a (nontrivial) ideal over a cardinal $ \kappa $ which is $ {\kappa ^ + }$-saturated. The second author had established the sharp result that it is consistent by forcing to have such an ideal over $ \kappa = {\omega _1}$ relative to the existence of a Woodin cardinal. Augmenting his proof by interlacing forcings that adjoin Boolean suprema, we establish, relative to the same large cardinal hypothesis, the consistency of: $ {2^{{\omega _1}}} = {\omega _3}$ and there is an ideal ideal $ I$ over $ {\omega _1}$ such that $ \mathcal{P}({\omega _1})/I$ is complete. (The cardinality assertion implies that there is no ideal over $ {\omega _1}$ which is $ {\omega _2}$-saturated, and so completeness of the Boolean algebra and saturation of the ideal has been separated.)


References [Enhancements On Off] (What's this?)

  • [B] James Baumgartner, Iterated forcing, Surveys in Set Theory (A. Mathias, ed.), London Math. Soc. Lecture Note Series, no. 87, Cambridge Univ. Press, 1983, pp. 1-59. MR 823775 (87c:03099)
  • [BT] James Baumgartner and Alan Taylor, Saturation properties of ideals in generic extensions. II, Trans. Amer. Math. Soc. 27 (1982), 587-609. MR 654852 (83k:03040b)
  • [FMS] Matthew Foreman, Menachem Magidor, and Saharon Shelah, Martin's Maximum, saturated ideals and non-regular ultrafilters. Part I, Ann. of Math. (2) 127 (1988), 1-47. MR 924672 (89f:03043)
  • [GS] Moti Gitik and Saharon Shelah, Cardinal preserving ideals, J. Symbolic Logic (to appear). MR 1780068 (2002a:03100)
  • [J] Thomas Jech, Set theory, Academic Press, New York, 1978. MR 506523 (80a:03062)
  • [Ke] Jussi Ketonen, Some combinatorial principles, Trans. Amer. Math. Soc. 188 (1974), 387-394. MR 0332481 (48:10808)
  • [Ky] Kenneth Kunen, Some applications of iterated ultrapowers in set theory, Ann. Math. Logic 1 (1970), 179-227. MR 0277346 (43:3080)
  • [P] R. S. Pierce, Distributivity in Boolean algebras, Proc. Amer. Math. Soc. 7 (1957), 983-992. MR 0089180 (19:629b)
  • [Sh1] Saharon Shelah, A weak generalization of MA to higher cardinals, Israel J. Math. 30 (1978), 297-306. MR 0505492 (58:21606)
  • [Sh2] -, Proper forcing, Lecture Notes in Math., vol. 940, Springer-Verlag, Berlin, 1986.
  • [Sh3] -, Iterated forcing and normals ideals on $ {\omega _1}$, Israel J. Math. 60 (1987), 345-380. MR 937796 (90g:03050)
  • [Sh4] -, Proper and improper forcing, Springer-Verlag, Berlin (to appear); revised and expanded version of [Sh2]. MR 1623206 (98m:03002)
  • [Si] Roman Sikorski, On an unsolved problem from the theory of Boolean algebras, Colloq. Math. 2 (1949), 27-29. MR 0040273 (12:667e)
  • [ST] Edgar Smith and Alfred Tarski, Higher degrees of distributivity and completeness in Boolean algebras, Trans. Amer. Math. Soc. 84 (1957), 230-257. MR 0084466 (18:865b)
  • [So] Robert Solovay, Real-valued measurable cardinals, Axiomatic Set Theory (Dana Scott, ed.), Proc. Sympos. Pure Math., vol. 13, part 1, Amer. Math. Soc., Providence, RI, 1971, pp. 397-428. MR 0290961 (45:55)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03E35, 03E40, 03E55, 06E05

Retrieve articles in all journals with MSC: 03E35, 03E40, 03E55, 06E05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1995-1282888-0
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society